Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 59, NWS Shreveport, LA

August 20, 2009Bowie County, Red River County, Texas; McCurtain County, Oklahoma

NWS Shreveport, LA issued this tornado warning at Aug 20, 2009, 9:34 PM CDT for Bowie County, Red River County, Texas; McCurtain County, Oklahoma. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2009, 9:34 PM CDT (02:34 UTC)
Expired
Aug 20, 2009, 10:00 PM CDT
In force
26 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties McCurtain County, OK, Bowie County, TX, Red River County, TX

The radar

The Shreveport radar (KSHV), 138 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 9:39 PM CDTHAIL 0.757 Wnw De Kalb, TXHAIL FALLING IN THE OAK GROVE COMMUNITY NORTHWEST OF DEKALB.
Aug 20, 9:50 PM CDTHAIL 0.75De Kalb, TXHAIL FALLING IN DEKALB

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 3:08 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2553 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2553 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 210234
TORSHV
OKC089-TXC037-387-210300-
/O.NEW.KSHV.TO.W.0059.090821T0234Z-090821T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
934 PM CDT THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BOWIE COUNTY IN NORTHEAST TEXAS...
  SOUTHEASTERN RED RIVER COUNTY IN NORTHEAST TEXAS...
  EXTREME SOUTHEASTERN MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 1000 PM CDT

* AT 930 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES NORTHWEST OF
  DE KALB...OR 15 MILES NORTHEAST OF BOXELDER...MOVING SOUTHEAST     
  AT 20 MPH.

* DEKALB IS IN THE DIRECT PATH OF THIS DANGEROUS STORM. TAKE COVER 
IMMEDIATELY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA AND
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

&&

LAT...LON 3341 9449 3339 9480 3360 9480 3372 9454
TIME...MOT...LOC 0233Z 321DEG 24KT 3359 9465

$$

VII

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Aug 20, 9:06 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 20, 9:06 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
906 PM CDT THU AUG 20 2009

.DISCUSSION...
AFTER COORDINATION WITH SPC...WE HAVE ADDED SEVIER...HOWARD...
HEMPSTEAD AND NEVADA COUNTIES TO SVR WATCH #722 VALID UNTIL 03Z.
STILL UNCERTAIN AS TO EVOLUTION OF EXISTING CONVECTION AND IF IT
WILL WARRANT AN ADDITIONAL WATCH BEYOND 10 PM OR NOT. THE NEXT
HOUR OR SO SHOULD TELL THE STORY IN THAT WE MAY JUST EXTEND 722
FOR A FEW MORE HOURS. EITHER WAY...HAVE ADJUSTED POPS ACCORDINGLY
KEEPING HIGH CHANCE POPS IN THE WATCH AREA AND LOWERING OUR
SOUTHERN ZONES TO SLIGHT CHANCE POPS FOR THE REMAINDER OF THE
NIGHT.

SHORT TERM PROGS SUPPORT CONTINUED ACTIVITY WITH DESCENT DEEP
LAYER SHEAR TO SUPPORT A CONTINUATION OF MULTI-CELL STORMS IN
ADVANCE OF THE COLD FRONT. NOT EXPECTING A WIDESPREAD SEVERE
WEATHER OUTBREAK WITH THIS SYSTEM BUT PULSE SEVERE THUNDERSTORMS
WITH OCCASIONAL LARGE HAIL AND WIND GUSTS ARE CERTAINLY POSSIBLE.

UPDATE ALREADY SENT...13.

&&

.AVIATION...
THUNDERSTORMS CONTINUE TO DEVELOP ACROSS PORTIONS OF SOUTHEAST
OKLAHOMA AND SOUTHWEST ARKANSAS...JUST AHEAD OF A COLD FRONT THAT IS
MOVING SOUTHWARD INTO THE FORECAST REGION. ATMOSPHERIC CONDITIONS WILL
REMAIN MODERATELY UNSTABLE FOR THE NEXT FEW HOURS NORTH OF THE
INTERSTATE 30 CORRIDOR...WHICH WILL SUPPORT INTENSE THUNDERSTORM
ACTIVITY THROUGH 21/06Z AS THE LINE PUSHES INTO THE VICINITY OF TXK.
THE MAIN IMPACTS FROM THIS ACTIVITY WILL BE VARIABLE GUSTY
WINDS...CEILINGS REDUCED AS LOW AS 500 FEET AND PERIODS OF VERY
HEAVY RAINFALL REDUCING VISIBILITY TO LESS THAN A QUARTER MILE UNDER
THE STRONGEST DOWNPOURS. THIS ACTIVITY SHOULD WEAKEN AFTER 21/06Z AS
THE LINE CONTINUES MOVING SOUTHWARD...AFFECTING SHV...GGG AND TYR IN
THE 21/09Z TO 21/12Z TIMEFRAME WITH SHOWER AND WEAKENED THUNDERSTORM
ACTIVITY. WILL LEAN TOWARD THE GFS MODEL SOLUTION WHICH IS MORE
AGGRESSIVE AT MOVING THE COLD FRONT THROUGH THE REGION THROUGH
FRIDAY...ALTHOUGH WOULD NOT BE SURPRISED IF THE FRONT BECOMES
STALLED ALONG OR JUST SOUTH OF THE INTERSTATE 20 CORRIDOR BY 22/00Z.
/18/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  94  69  93  66 /  50  20  10   0   0
MLU  74  92  66  91  62 /  40  30  10   0   0
DEQ  69  91  60  90  58 /  50  10  10   0   0
TXK  72  93  66  93  63 /  50  10  10   0   0
ELD  74  93  64  91  59 /  50  20  10   0   0
TYR  75  95  68  93  68 /  40  20  10   0   0
GGG  75  94  68  94  65 /  40  20  10   0   0
LFK  74  94  68  94  69 /  20  30  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13
Hazardous weather outlook, Aug 20, 12:40 PM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1240 PM CDT THU AUG 20 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-211100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
1240 PM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL MOVE INTO SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND NORTHEAST TEXAS THIS AFTERNOON AND EVENING...AND
LATER TONIGHT INTO EAST TEXAS...SOUTH CENTRAL ARKANSAS...AND
NORTHWEST AND NORTH CENTRAL LOUISIANA. SCATTERED STRONG TO SEVERE
THUNDERSTORMS...WITH DAMAGING WINDS WILL BE POSSIBLE DURING THE
AFTERNOON AND OVERNIGHT. LARGE HAIL WILL ALSO BE A POSSIBILITY IN
THE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. AN ISOLATED
TORNADO COULD ALSO OCCUR.

LOCALLY HEAVY RAINFALL IN THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING PONDING OF WATER IN STREETS...LOW LYING...AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ONGOING SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY MORNING WILL
BE ENDING BY FRIDAY AFTERNOON FROM NORTHWEST TO SOUTHEAST. A FEW
OF THESE LINGERING STORMS MAY PRODUCE DAMAGING WINDS OR LARGE
HAIL. NO RAINFALL IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT.

LAZ017>022-TXZ152-153-165>167-211100-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1240 PM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM THIS AFTERNOON AND
EVENING OVER EAST TEXAS AND NORTH CENTRAL LOUISIANA. ISOLATED
THUNDERSTORMS MAY BE BRIEFLY SEVERE...PRODUCING DAMAGING WINDS OR
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS FRIDAY MORNING MAY PRODUCE BRIEF DAMAGING
WINDS BEFORE MOVING OUT OF THE AREA BY FRIDAY EVENING. NO RAINFALL
IS EXPECTED FOR SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED LATE TONIGHT OR FRIDAY MORNING.

03

In the hours before

Local storm report, Aug 20, 5:08 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             MARTHAVILLE             31.73N 93.40W
08/20/2009  E0.88 INCH       NATCHITOCHES       LA   PUBLIC

            HAIL REPORTED ALONG HWY 120 IN TOWN.

&&

MBERRY
Special weather statement, Aug 20, 8:12 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
812 PM CDT THU AUG 20 2009

ARZ050-051-059-060-OKZ077-TXZ096-210215-
HEMPSTEAD-HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER-SEVIER-
812 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 915 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...HEMPSTEAD...SEVIER AND HOWARD...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     ALLEENE...ARKINDA...ASHDOWN...BEN LOMOND...BLEVINS...CENTER
     POINT...CORINTH...FOREMAN...HORATIO...LOCKESBURG...MINERAL
     SPRINGS...NASHVILLE...SARATOGA...TOLLETTE...WASHINGTON...
     WILTON...WINTHROP...IDABEL...BAGWELL...CLARKSVILLE AND
     MANCHESTER...

AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A LINE OF STRONG THUNDERSTORMS...FROM NEAR IDABEL AND BROKEN BOW
OKLAHOMA...EASTWARD TO NEAR DIERKS ARKANSAS. THESE STORMS WERE MOVING
SOUTHEAST NEAR 20 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:32 PM CDTSevere Thunderstorm WarningSHVBowie, Red River43 min
Aug 20, 9:17 PM CDTSevere Thunderstorm WarningSHVBowie, Red River43 min
Aug 20, 10:02 PM CDTSevere Thunderstorm WarningSHVBowie, Cass, Morris, Red River, Titus58 min
Aug 20, 10:16 PM CDTFlash Flood WarningSHVBowie, Red River2 hr
Aug 20, 11:00 PM CDTSevere Thunderstorm WarningSHVBowie, Camp, Franklin, Morris, Red River, Titus45 min
Aug 20, 11:45 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Morris, Titus, Wood45 min

Nearby

Tornado Warnings in Texas, 2009Tornado Warnings in Oklahoma, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.